EconPapers    
Economics at your fingertips  
 

Impact of Industry-Specific Risk Factors on Stock Returns of the Malaysian Oil and Gas Industry in a Structural Break Environment

Mohammad Enamul Hoque () and Soo-Wah Low ()
Additional contact information
Mohammad Enamul Hoque: BRAC Business School, BRAC University, Dhaka 1212, Bangladesh
Soo-Wah Low: Graduate School of Business, Universiti Kebangsaan Malaysia, Bangi 43600, Selangor, Malaysia

Mathematics, 2022, vol. 10, issue 2, 1-15

Abstract: This study examines the impact of industry-specific risk factors such as oil price, gas price, and exchange rate on stock returns of Malaysian oil and gas firms in a structural break environment by employing the break least square approach of Bai and Perron (1998, 2003). Existing studies fall short of providing such empirical evidence. The results document evidence of structural breaks in the relationship between industry risk factors and the stock returns of the oil and gas industry. Industry-specific risk factors are shown to significantly affect the stock returns of oil and gas industry sub-sectors alongside market-based risk factors. The results reveal that the beta values of oil price, gas price, and exchange rate vary across sub-periods hence confirming that exposure of oil and gas stocks to industry risk factors varies over time and across sub-periods. The effects of oil, gas, and exchange rate risk factors also differ across the sub-industry, with impacts and directions largely dependent on the core business activities of the oil and gas sub-industries. The empirical results offer implications for asset managers and investors.

Keywords: oil price; gas price; exchange rate; oil and gas firms; break least square (search for similar items in EconPapers)
JEL-codes: C (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
https://www.mdpi.com/2227-7390/10/2/199/pdf (application/pdf)
https://www.mdpi.com/2227-7390/10/2/199/ (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:gam:jmathe:v:10:y:2022:i:2:p:199-:d:721001

Access Statistics for this article

Mathematics is currently edited by Ms. Patty Hu

More articles in Mathematics from MDPI
Bibliographic data for series maintained by MDPI Indexing Manager ().

 
Page updated 2022-07-23
Handle: RePEc:gam:jmathe:v:10:y:2022:i:2:p:199-:d:721001